It is surprising how many people find SkinTour when searching for ways to fix mistakes with BOTOX, Dysport, or Jeuveau. It seems that a slew of mistakes are being made – or many people are just not happy with their results!
To clarify here, BOTOX, Dysport, Xeomin, Jeuveau, plus many other products available in Europe, Asia, and South America, belong to a family called neuromodulators, neurotoxins, or neurorelaxers. They relax the muscles into which they are injected. Most neuromodulators are used to treat medical conditions, in addition to being used for aesthetics.
Especially as graduation and wedding season approaches, consumers want to beware of the pitfalls and potential side effects of BOTOX, Dysport, or Jeuveau and make sure they go to a reputable and reliable provider. Keep in mind that with an experienced and talented doctor, PA-C, or nurse, the problems are very rare. On the other hand, places that discount prices, promote with Groupons, and offer frequent specials are often cheap for a reason.
We all know about some of the most common BOTOX, Dysport, or Jeuveau mistakes, but here are a few that might surprise you. Trust your face to a good dermatologist, physician assistant (PA-C), ARNP, or RN. When we say that the BOTOX, Dysport, or Jeuveau needs to wear off, that process usually takes two to six months to disappear, depending on how much of the product was injected, and where.
The Frozen Face
Usually, it’s the forehead, but I’ve seen people who look like the only moving part on the face is their mouth. Hollywood, are you listening??? I call it the “Oscar Night Freeze.” We’ve all seen it: an expressionless face. The result looks slightly robotic, and not natural in the least.
The frozen face may not be a mistake – some injectors are actually going for that look. And oddly enough, a few people want it. But I think most would prefer to look more natural. Ideally, the goal is no wrinkles, not no movement.
If too much BOTOX, Dysport, or Jeuveau was injected and your face doesn’t move, you will have to wait for it to wear off. Unfortunately, the only fix is time! When you dip your toes back in the injectable waters, take the time to find an expert injector who understands and respects your goals.
A Mr. Spock (Star Trek) Eyebrow
You may have seen this one – the eyebrow pops up, sometimes in the middle, and gets stuck, giving a quizzical or surprised look. Or sometimes the tail of a brow pops up, creating a flat brow like Mr. Spock. This mistake could affect one or both eyebrows and can also lead to odd wrinkles over the eyebrow.
A good injector can usually prevent this problem. It can be fixed rather easily and quickly (usually at no charge) with a few strategically placed drops of BOTOX, Dysport, or Jeuveau to relax the muscle that’s pulling the eyebrow up too high. Don’t suffer in silence, go to your doctor, and ask him or her to fix it for you.
Your Forehead Feels Heavy, and Your Eyelid Looks Droopy
This is a fairly common error and results from over-treating the forehead, specifically the frontalis muscle, which is used to raise the eyebrows. Too much can relax the forehead so much that it results in a heavy feeling. One patient described it as feeling like an elephant was sitting on her forehead.
And when the forehead comes down, so do the eyebrows. Many of us who have some excess eyelid skin (called hooding) raise our eyebrows to make the eyes feel more open. So, if BOTOX, Dysport, or Jeuveau then further drops the brows, the hooding becomes worse. The feeling is as if you can’t fully open your eyes, or that you can’t put on makeup easily. If the doctor doesn’t correctly perceive how much the patient uses this muscle, then it may be over-treated.
Fixing the droop will take time. You will have to let the product wear off. And then make sure you let your injector know what happened. Sometimes the only answer is to never use a neurorelaxer for your forehead. You have to work as a team with your doctor.
True Eyelid Droop
This is the complication you read about most often, though it’s actually one of the rarest. It’s most often the forehead has relaxed, and eyebrows that have dropped, as described above. That makes the eyelid feel heavy, rather than causing the eyelid to droop.
If you truly are having trouble opening one of your eyes, call your doctor. There are prescription eye drops that will temporarily help elevate the eyelid, making this problem bearable until the effects of the BOTOX, Dysport, or Jeuveau have worn off.
The Lower Eyelid Area Looking Worse After BOTOX
This unattractive result is usually caused by too much relaxation of the muscle around the eye called the orbicularis oculi. If you tend for that muscle to loosen over time, BOTOX, Dysport, or Jeuveau in the crow’s feet or under the eye area will make the puffy, crepey look at the lower eyelids worse.
Talk to your doctor about solutions. Sometimes an eyelid Fraxel treatment or an eyelid Thermage treatment to tighten or smooth the eyelid skin will help. Sometimes the only solution is to avoid injecting BOTOX, Dysport, or Jeuveau in certain areas of that muscle.
“Festoons” and Lower Eyelid Bags
Some of us have poor lymphatic drainage around the eye area, or excess skin already. The concern might be bags, puffiness, or festoons. Festoons are the bags that occur lower down over the mid cheekbone, NOT right under the eye.
Muscle action helps with lymphatic drainage, so if a neurorelaxer like BOTOX, Dysport, or Jeuveau keeps the muscles around the eye from contracting, the bags become worse. The fix is less BOTOX, Dysport, or Jeuveau but eating no sugar, white carbs, alcohol, and low salt can help in the meantime.
When the muscles that control the shape of the mouth are injected incorrectly, it results in one side of the smile pulling up or down. Usually, this is more noticeable when the face is in motion, but not always.
There are several ways to make this look better until the BOTOX, Dysport, or Jeuveau wears off, so see a BOTOX, Dysport, or Jeuveau expert in your community.
A Facial Droop on One Side
This looks like you had a mild stroke on one side, and fortunately, this is rare. It usually occurs when the BOTOX, Dysport, or Jeuveau injected around the lower crow’s feet, or eyelid migrates into a muscle that elevates the corner of the lip and parts of the cheek. See your doctor ASAP to make sure this is related to the treatment, and NOT a mild stroke or Bell’s Palsy. Even very young women may have mild strokes related to clotting problems, which may be inherited or a side effect of oral contraceptives!
Finding a Great Doctor/Nurse to Do your BOTOX, Dysport, or Jeuveau
One, look at your friends and ask them. Not everyone will be honest, of course. But many are. If you like the way your friend looks, chances are you’ll like their doctor. Make sure that there is a doctor on site at the clinic you are considering, at least several days a week, to act as a backup for nurse injectors or PA-Cs. Many problems occur when a treatment goes wrong, and the injector doesn’t know what they did, or how to prevent it.
Two, schedule a consult if you can and find out how many years the doctor/nurse has been injecting BOTOX, Dysport, or Jeuveau (at least five years is good). Again, not everyone will be completely upfront about this. You can also try calling the front desk staff and asking them. Three, avoid offices that offer many “specials,” advertise a lot or are hard sell. Offices advertise because they aren’t busy enough. If they are really good, why aren’t they busy?